On the risk-sensitive cost for a Markovian multiclass queue with priority

Rami Atar (Technion - Israel Institute of Technology)
Anindya Goswami (IISER Pune)
Adam Shwartz (Technion - Israel Institute of Technology)


A multi-class M/M/1 system, with service rate $\mu_in$ for class-$i$ customers, is considered with the risk-sensitive cost criterion $n^{-1}\log E\exp\sum_ic_iX^n_i(T)$, where $c_i>0$, $T>0$ are constants, and $X^n_i(t)$ denotes the class-$i$ queue-length at time $t$, assuming the system starts empty. An asymptotic upper bound (as $n\to\infty$) on the performance under a fixed priority policy is attained, implying that the policy is asymptotically optimal when $c_i$ are sufficiently large. The analysis is based on the study of an underlying differential game.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-13

Publication Date: February 27, 2014

DOI: 10.1214/ECP.v19-2905


  • R. Atar, A. Goswami, and A. Shwartz. Risk-sensitive control for the parallel server model. SIAM J. Control Optim. 51 (2013) 4363--4386.
  • Budhiraja, Amarjit; Dupuis, Paul. Simple necessary and sufficient conditions for the stability of constrained processes. SIAM J. Appl. Math. 59 (1999), no. 5, 1686--1700. MR1699034
  • Dembo, Amir; Zeitouni, Ofer. Large deviations techniques and applications. Second edition. Applications of Mathematics (New York), 38. Springer-Verlag, New York, 1998. xvi+396 pp. ISBN: 0-387-98406-2 MR1619036
  • Dupuis, Paul; Ellis, Richard S. A weak convergence approach to the theory of large deviations. Wiley Series in Probability and Statistics: Probability and Statistics. A Wiley-Interscience Publication. John Wiley & Sons, Inc., New York, 1997. xviii+479 pp. ISBN: 0-471-07672-4 MR1431744
  • Dupuis, Paul; Ellis, Richard S.; Weiss, Alan. Large deviations for Markov processes with discontinuous statistics. I. General upper bounds. Ann. Probab. 19 (1991), no. 3, 1280--1297. MR1112416
  • Kuratowski, K.; Ryll-Nardzewski, C. A general theorem on selectors. Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 13 1965 397--403. MR0188994
  • Shwartz, Adam; Weiss, Alan. Large deviations for performance analysis. Queues, communications, and computing. With an appendix by Robert J. Vanderbei. Stochastic Modeling Series. Chapman & Hall, London, 1995. x+556 pp. ISBN: 0-412-06311-5 MR1335456

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.